Virginia, 2024

Coastal Flood in Virginia, August 9, 2024

August 9, 2024 · NWS LWX · 1 event in 1 county or zone

Persistent SE flow on the east side of slow moving Tropical Storm Debby resulted in moderate coastal flooding at the City of Alexandria.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Persistent SE flow on the east side of slow moving Tropical Storm Debby resulted in moderate coastal flooding at the City of Alexandria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 9, 3:07 AM EST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 9, 3:07 AM EST, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
407 AM EDT Fri Aug 9 2024

.SYNOPSIS...
The remnants of Debby will move through the area today. High
pressure will gradually build into the area this weekend. A
couple weak disturbances could cross the area next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The remnant low of Debby is now rapidly moving north (nearing Elkins
WV at 330 AM) as it becomes absorbed in a mid latitude trough.
Shield of heavy rain ahead of the low has been lifting across
western portions of the forecast area with more isolated bands
to the east as a dry slot moved in. Through the day, rain will
eventually become concentrated in the trailing surface
trough/cold front which will eventually move east by tonight.

The flash flood threat will remain present through the day due
to the tropical airmass and potential for training bands, but
the overall threat will be lower after the shield of heavy rain
lifts to the north. A Flood Watch remains in effect for much of
the area until 8 PM, but will likely be trimmed away as the
forcing gradually moves east. Additional watches are in effect
for the specific larger rivers.

A Tornado Watch remains in effect until 7 AM, although there is
a relative lull in the threat since there is a minimum of
convection where the best ingredients exist (closer to the I-95
corridor). There may be a renewed threat after sunrise across
the eastern half of the area as forcing for convection
increases.

Wind Advisory for the Blue Ridge will persist for a few more
hours with winds then gradually decreasing as the low pulls
away.

See section below for coastal flooding threats.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
By Saturday morning, the remnants of Debby are quickly absorbed by
an approaching upper trough to our north and ejected away from the
area. Gusty NW winds to around 20-25 mph will gradually diminish
through the day Saturday as the pressure gradient weakens. Clearing
skies and downsloping will allow temperatures to warm into the mid-
upper 80s east of the Blue Ridge by the afternoon. Lows will drop
into the 50s-60s for most, and hovering around 70 in the metros and
along the waters.

As an upper trough swings into the Northeast on Sunday, the
associated cold front will have already moved through the area and
begun ushering in a cooler and much drier air mass, keeping highs in
the 80s with dew points in the 50s to 60s through early next week.
Low temperatures will range from the 50s in the mountains to near 70
along the waters.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
An upper trough will remain over the Northeast through the extended
while surface high pressure builds in from the west. Highs in the
80s with dew points in the 50s to 60s continue early next week, and
gradually warm and moisten by late week. Low temperatures will range
from the 50s in the mountains to near 70 along the waters.

Mostly dry conditions persist during this period as high pressure
builds in from the west. As the upper trough continues eastward,
guidance suggests a series of shortwave troughs rounding the base of
the trough and digging southward. However, models vary significantly
on when to bring in the shortwave and to where. This uncertainty is
combined with lower PWATs and surface high pressure, so while some
showers are possible when a shortwave swings through, there won't be
much moisture to act on and high pressure could suppress it further.
Do have some slight chance PoPs at times in the extended to reflect
this possibility, and chance PoPS on Tuesday. Latest suite of
guidance has some agreement on the signal for Tuesday, but PWATs are
modest around 1.25". Models still favor greater chances for rain
later in the week.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Ceilings are expected to drop to IFR this morning. The remnants
of Debby will continue to move north of the area early this
morning, taking the more widespread heavy rain affecting CHO and
MRB with it. Additional showers will be in narrower bands that
are more difficult to time and place in the TAFs. However, the
best chance for a few thunderstorms seems to be during the
morning hours to perhaps mid afternoon in the Baltimore area.

Winds will be out of the south, and may gust to around 20-35
knots at times. Ceilings should finally improve back to MVFR
and then VFR during the afternoon into the evening from west to
east. Winds will turn from southerly to northwesterly as a cold
front moves through during the evening. VFR conditions and
northwesterly winds are expected on Saturday and Sunday.

VFR conditions are expected Monday and Tuesday. Westerly flow on
Monday becomes lighter and more N/NW Tuesday.

&&

.MARINE...
Winds will continue to increase northward up the bay as the
remnants of Debby track to the west of the waters. Gale Warnings
are in effect across all waters through this evening. Gusts up
to 40 knots out of the south to southeast will be possible
during that time, especially on the wider waters. Waterspouts
also can't be ruled out, especially during the morning until
early afternoon.

Winds will turn northwesterly behind a cold front tonight. SCA
conditions may linger for a time, but the potential seems to
have decreased some Saturday. A brief northerly surge is
possible Saturday night, but overall lighter winds are expected
through Sunday.

No hazardous marine conditions are expected through early next week
with light west to northwest flow over the waters and high pressure
building in from the west.

&&

.HYDROLOGY...
The most widespread heavy rain will exit the area this morning,
but additional bands of locally heavy rain will continue through
the day. A fairly widespread 2-5 inches has fallen in locations
adjacent to the Blue Ridge and west, while heavy rain has been
more isolated to the east. Another couple inches are possible in
western areas through the morning. Areas of flash flooding
remain likely, eventually translating into some river flooding,
mainly minor.

Larger stem river flooding may continue into this weekend as
water filters down through the Potomac basin.

&&

.TIDES/COASTAL FLOODING...
Water levels continue to rise in strong southerly winds ahead of
the remnants of Debby. Widespread minor flooding is likely to
occur again in most locations during the next two high tide
cycles (this morning, and this evening/tonight). So far, Coastal
Flood Warnings for moderate flooding are in effect for Anne
Arundel and Baltimore Counties, but a few more places (namely
Havre de Grace and DC SW Waterfront) may need to be added as the
surge overperforms, especially in the northern end of the bay.
The highest tide will likely be the one this morning in most
places with some decrease this evening. Water levels then start
decreasing rapidly early Saturday as the low pulls away.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through this evening for DCZ001.
     Coastal Flood Advisory until 3 AM EDT Saturday for DCZ001.
MD...Flood Watch through this evening for MDZ001-003>006-008-011-
     013-014-501>508.
     Gale Warning until 10 PM EDT this evening for MDZ008.
     Coastal Flood Advisory from noon today to 4 PM EDT this
     afternoon for MDZ008.
     Coastal Flood Warning until 2 PM EDT this afternoon for MDZ011.
     Coastal Flood Advisory from 2 PM this afternoon to 3 AM EDT
     Saturday for MDZ011.
     Coastal Flood Advisory until 9 PM EDT this evening for MDZ013-
     017.
     Coastal Flood Warning until 4 AM EDT Saturday for MDZ014.
     Coastal Flood Advisory until 9 PM EDT this evening for MDZ016.
     Coastal Flood Advisory until 10 PM EDT this evening for MDZ018.
     Coastal Flood Advisory until 4 AM EDT Saturday for MDZ508.
VA...Flood Watch through this evening for VAZ025>031-036>040-050-
     051-053-054-501>508-526-527.
     Coastal Flood Advisory until 9 PM EDT this evening for VAZ053-
     055-527.
     Coastal Flood Advisory until 9 PM EDT this evening for VAZ057.
     Coastal Flood Advisory until 2 AM EDT Saturday for VAZ054.
     Wind Advisory until 11 AM EDT this morning for VAZ507-508.
WV...Flood Watch through this evening for WVZ050>053-055-501>506.
MARINE...Flood Watch through this evening for ANZ530.
     Gale Warning until 10 PM EDT this evening for ANZ530>543.
     Coastal Flood Advisory from noon today to 4 PM EDT this
     afternoon for ANZ530.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...CAS
LONG TERM...CAS
AVIATION...ADS/CAS
MARINE...ADS/CAS
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Aug 9, 8:40 AM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
940 AM EDT Fri Aug 9 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-101345-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
940 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Gale Warning is in effect until 10 PM for most of the waters.

A Coastal Flood Warning is in effect for Baltimore County,
Baltimore City, Washington DC, and Alexandria through this
afternoon, and for Anne Arundel County through tonight.

A Tornado Watch is in effect until 2 PM this afternoon for the
Baltimore metro, northeast Maryland, and southern Maryland.

A Flood Watch for flash flooding is currently in effect for much
of the outlook area through 8 PM outside of southern Maryland and
central Virginia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some river flooding could linger into the weekend.

.SPOTTER INFORMATION STATEMENT...

Please report hazardous weather, flooding, and damage to the
National Weather Service according to standard operating
procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-101345-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
940 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Tornado Watch is in effect for portions of north-central
Maryland until 2 PM.

A Flood Watch for flash flooding remains in effect for much of the
outlook area east of Highway 15 through 8 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some river flooding could linger into the weekend.

.SPOTTER INFORMATION STATEMENT...

Please report hazardous weather, flooding, and damage to the
National Weather Service according to standard operating
procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-101345-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
940 AM EDT Fri Aug 9 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

River flooding is possible. Consult the latest River Flood Watches
and Warnings for more information.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Some river flooding could linger into the weekend.

.SPOTTER INFORMATION STATEMENT...

Please report hazardous weather, flooding, and damage to the
National Weather Service according to standard operating
procedures.

DHOF

In the hours before

Local storm report, Aug 9, 8:03 AM EST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
903 AM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     Flash Flood      Langley Park            38.99N  76.99W
08/09/2024                   Montgomery         MD   Broadcast Media

            Vechicle trapped in high water on MD-193 University
            Boulevard East at MD-650 New Hampshire Avenue. Roadway
            blocked by high water.

&&

Event Number LWX2403833

DH
Local storm report, Aug 9, 8:05 AM EST, 37 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
905 AM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     Flash Flood      Free Union              38.14N  78.56W
08/09/2024                   Albemarle          VA   Mesonet

            The water level rapidly rose above flood stage on the
            Moormans River near Free Union at this time.

&&

Event Number LWX2403834

BJL
Local storm report, Aug 9, 8:06 AM EST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
906 AM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     Flood            1 NW Bloomery           39.26N  77.83W
08/09/2024                   Jefferson          WV   Dept of Highways

            WV-115 Charles Town Road closed due to flooding at
            CR-25 Kabletown Road.

&&

Event Number LWX2403835

DH
Local storm report, Aug 9, 8:14 AM EST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
914 AM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     Flash Flood      White Hall              38.10N  78.59W
08/09/2024                   Albemarle          VA   Mesonet

            The water level rapidly rose above flood stage on
            Mechums River near White Hall at this time.

&&

Event Number LWX2403836

BJL
Local storm report, Aug 9, 8:20 AM EST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
920 AM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Flood            Hayfield                39.21N  78.29W
08/09/2024                   Frederick          VA   Mesonet

            The water level rose above flood stage on Hogue Creek
            near Hayfield at this time.

&&

Event Number LWX2403837

BJL
Local storm report, Aug 9, 8:32 AM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
932 AM EDT Fri Aug 09 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     Flood            1 NNW Tysons Corner     38.93N  77.24W
08/09/2024                   Fairfax            VA   Broadcast Media

            VA-677 Old Courthouse Road closed due to high standing
            water at Besley Road.

&&

Event Number LWX2403838

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 coastal flood. Local standard time, as filed.

Coastal Flood, Arlington

When
August 9, 8:42 AM EST to 11:00 AM EST
Where
Arlington forecast zone
Reported by
River/Stream Gage
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Persistent SE flow on the east side of TS Debby caused moderate coastal flooding in the City of Alexandria. Peak water level height was 4.38' NAVD88 and the crest time was 1018 AM EST. Lead time was 2.5 hours.

What these are

Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214664.